Problem's with too much saliva.

Posted By: WendyinGa

Problem's with too much saliva. - 01-24-2019 09:56 PM

Hi all, though I would leave a link to what got my through the excess saliva stage. I had so much it drove me insane. BabySmile S-502 Nasal Aspirator ---google it. It's a machine basically for well babies to clear the nasal cavity, but you know what else it can do....yep, suck up that excess saliva. Easy to clean and simple to use. You will not regret this purchase.
Posted By: sandisays

Re: Problem's with too much saliva. - 02-24-2019 06:17 PM

Thank for the information. This has been an ongoing problem for some time.
Posted By: BJT

Re: Problem's with too much saliva. - 04-03-2019 06:02 PM

I also currently have either too much saliva mucus like or dry mouth. Could it be mucusitus? I had an aweful case during and months after my treatments in which I needed a suction machine to remove it during the night. If that is the case your body should heal it.
Posted By: ChristineB

Re: Problem's with too much saliva. - 04-03-2019 08:01 PM

Mucusitus is painful mouth sores. Most of us who did rads with chemo endured very painful mouth sores that lasted for weeks. This usually does not cause patients to have extra saliva. Most patients will have a very thick ropey gunk that is difficult to get out of the mouth/throat for the first few weeks after finishing rads. Out of the blue usually 4-8 weeks after rads ends it stops and turns into the dry mouth phase where your tongue will stick to the roof of your mouth. This happens to 98% of all patients who went thru rads. I can count on one hand the patients Ive talked with who ended up with the extra saliva issue months after finishing rads. Out of the thousands of OC patients Ive been in touch with, theres been less than 5 who have had to deal with extra saliva. This has been especially difficult on those who first went thru heck with their treatments then have had extra saliva that creates issues with talking and eating. I discussed this with several top specialists who all agreed its very rare to have the extra saliva instead of the dry mouth issue. Ive had a couple of the docs tell me sometimes a few select patients will experience the opposite of what the majority do (dry mouth). Unfortunately nothing much can be done to change the extra saliva or dry mouth. Some have found Manuka Honey helpful with mouth sores. For dry mouth theres a few things that might be helpful. OC patients have reported success with using some over the counter mouth rinses, hard candy and gum with xylitol that helps some, and prescription medicine pilocarpine increases saliva but it also causes extra sweating as well.
Posted By: JonAngel

Re: Problem's with too much saliva. - 04-03-2019 08:46 PM

Hi, I haven't been here in a long time. Too long. I remember the ropey gunk quite well, they even provided a portable suction machine when I was home. I now have enough saliva during the day to affect my speech (most of the time). My mouth gets dry at night, but not extremely so. It also gets dry when I sing with the choir. I did not lose the saliva production on the left side of my mouth, only the right.

I notice that the excess saliva is greater when I take liquified food in addition to my Jevity. I think my body / mouth is saying "Thank was a neat trick... give me more to eat"

I should explain that I can swallow most food if I chew it enough first, and I can take most liquids by mouth, if I am careful. However I have had aspiration pneumonia several times, and I am "twice scared four times careful". Too careful I guess. My SLP said I was on the cusp about 3 months after radiation: I could either eat all the time and do my exercises as though I were training for the Olympics, or I would slip into G-tube dependency. So I am dependent.

There's more I could share of my own story, but I have one suggestion (if you haven't heard it already). Try drinking or rinsing with carbonated beverages. It really makes my mouth a more friendly environment.

best wishes,

Jon
Posted By: TongueCancerBeGone

Re: Problem's with too much saliva. - 05-08-2019 06:36 AM

Hi Jon -

I was struck by your comment that you are still using the feeding tube. I was told that the pain medicines will make it a lot easier to swallow, because they dull the pain enough to get food and liquids down. Were you using pain meds, but still in too much pain for foods and liquids? Thank you, Mark
© 2019 Oral Cancer Support - Survivor / Patient Forum